Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 54, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 20, 2018, 9:44 AM CDT for Franklin County, Gasconade County, Warren County, Missouri. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2018, 9:44 AM CDT (14:44 UTC)
- Expired
- May 20, 2018, 10:17 AM CDT
- In force
- 33 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, MO, Gasconade County, MO, Warren County, MO
The radar
The St Louis radar (KLSX), 70 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 10:08 AM CDT | HAIL 0.75 | Sullivan, MO | |
| May 20, 10:11 AM CDT | HAIL 0.25 | 3 Ssw Stanton, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1422 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.3
The text
As transmitted.
868
WUUS53 KLSX 201444
SVRLSX
MOC071-073-219-201530-
/O.NEW.KLSX.SV.W.0054.180520T1444Z-180520T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
944 AM CDT SUN MAY 20 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Western Franklin County in east central Missouri...
Southwestern Warren County in east central Missouri...
Gasconade County in east central Missouri...
* Until 1030 AM CDT.
* At 944 AM CDT, severe thunderstorms were located along a line
extending from near Swiss to 8 miles south of Rosebud, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sullivan, Owensville, Hermann, New Haven, Gerald, Bland, Rosebud,
Miramiguoa Park, Beaufort, Swiss, Treloar, Mount Sterling, Drake,
Gasconade, Berger, Leslie, Canaan, Noser Mill, Japan and Stanton.
This includes Interstate 44 in Missouri between exits 225 and 230.
This also includes Deutschheim Historic Site and Meramec State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!
&&
LAT...LON 3868 9156 3868 9155 3871 9147 3871 9142
3873 9142 3880 9120 3821 9099 3820 9137
3821 9153 3820 9154 3820 9162 3865 9164
TIME...MOT...LOC 1444Z 241DEG 30KT 3860 9153 3827 9138
HAIL...1.00IN
WIND...60MPH
$$
Tilly3 follow-up statements
129
WWUS53 KLSX 201500
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1000 AM CDT SUN MAY 20 2018
MOC071-073-219-201530-
/O.CON.KLSX.SV.W.0054.000000T0000Z-180520T1530Z/
Franklin MO-Warren MO-Gasconade MO-
1000 AM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR WESTERN FRANKLIN...SOUTHWESTERN WARREN AND NORTHEASTERN GASCONADE
COUNTIES...
At 959 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of New Haven to 6 miles south of
Beaufort, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sullivan, Hermann, New Haven, Gerald, Rosebud, Miramiguoa Park,
Beaufort, Swiss, Treloar, Drake, Berger, Leslie, Noser Mill, Japan,
Stanton, Lyon and Holstein.
This also includes Deutschheim Historic Site and Meramec State Park.
This includes Interstate 44 in Missouri between exits 225 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3871 9147 3871 9142 3873 9142 3880 9120
3821 9099 3820 9137 3868 9155
TIME...MOT...LOC 1459Z 252DEG 39KT 3865 9132 3832 9117
HAIL...1.00IN
WIND...60MPH
$$
Tilly571
WWUS53 KLSX 201512
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1012 AM CDT SUN MAY 20 2018
MOC073-219-201521-
/O.CAN.KLSX.SV.W.0054.000000T0000Z-180520T1530Z/
Warren MO-Gasconade MO-
1012 AM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WARREN AND
NORTHEASTERN GASCONADE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
LAT...LON 3820 9126 3842 9131 3851 9110 3821 9099
TIME...MOT...LOC 1511Z 248DEG 27KT 3828 9103
$$
MOC071-201530-
/O.CON.KLSX.SV.W.0054.000000T0000Z-180520T1530Z/
Franklin MO-
1012 AM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHWESTERN FRANKLIN COUNTY...
At 1011 AM CDT, a severe thunderstorm was located near Miramiguoa
Park, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sullivan, Miramiguoa Park, Beaufort, Leslie, Noser Mill and Stanton.
This also includes Meramec State Park.
This includes Interstate 44 in Missouri between exits 225 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3820 9126 3842 9131 3851 9110 3821 9099
TIME...MOT...LOC 1511Z 248DEG 27KT 3828 9103
HAIL...1.00IN
WIND...60MPH
$$
Tilly233
WWUS53 KLSX 201517
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1017 AM CDT SUN MAY 20 2018
MOC071-201527-
/O.CAN.KLSX.SV.W.0054.000000T0000Z-180520T1530Z/
Franklin MO-
1017 AM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with this
thunderstorm.
LAT...LON 3820 9126 3842 9131 3851 9110 3821 9099
TIME...MOT...LOC 1516Z 241DEG 30KT 3831 9097
$$
TillyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:31 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 20, 6:31 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 631 AM CDT Sun May 20 2018 .SHORT TERM... (Through Late Tonight) Issued at 327 AM CDT Sun May 20 2018 Convective trends continue to be the primary challenge for the next 24 hours. A 500 mb low is meandering over the central Plains this morning. The low will slowly weaken as it drifts northeast today. The surface reflection of the upper low is very difficult to discern due to the influences of three waves of convection stretching from southern Oklahoma to central Missouri. However, there is a definite surface boundary with cooler and drier air to the north across much of Iowa, central and western Kansas and Nebraska, and warmer and more humid air over Missouri and Illinois. Short range guidance is in pretty good agreement with the mass fields...moving the surface front slowly east/southeast over the next 24 hours. The front moves so slowly, and the synoptic flow is so weak on either side of the front, that I do not think it will be the primary focus for convection. Think mesoscale boundaries from ongoing convection will be the driver as well as weak isentropic lift over the region will be the drivers that produce storms. Should be plenty of instability with 3000+ J/Kg of MUCAPE and 2000+ MLCAPE this afternoon across parts of central and eastern Missouri as well as southern Illinois. There will probably be a diurnal max of activity during the afternoon and early evening, but can't rule out widely scattered thunderstorms overnight tonight as well. Temperatures will be very dependent on precipitation trends...but MOS guidance mid 70s to low 80s looks reasonable. Carney .LONG TERM... (Monday through Saturday) Issued at 327 AM CDT Sun May 20 2018 Chances for showers and thunderstorms will shift into southeast Missouri and southern Illinois as the NAM/GFS are in good agreement that the cold front will move slowly southeast across the CWA on Monday and Monday night. The front will move back north into the region on Tuesday and Wednesday, but the global models are showing upper level ridging moving across Missouri and Illinois which will keep rain chances low. Chances for showers and thunderstorms will increase by late in the week when the global models are showing a trough moving across the Midwest along a stalled front. Temperatures will continue be above normal as 850mb temperatures remain in the middle to upper teens and ECMWF/GFS MOS and GEFS guidance is 5-10F above normal. Britt && .AVIATION... (For the 12z TAFs through 12z Monday Morning) Issued at 626 AM CDT Sun May 20 2018 VFR flight conditions are expected to prevail outside of thunderstorms at least through this evening. Otherwise, waves of storms will continue to move across the area this morning. Unclear how storms will develop later this afternoon/evening at this time, but additional development across the area looks likely. SPECIFICS FOR KSTL: VFR flight conditions are expected outside of thunderstorms at least through the evening hours. Another wave of storms currently moving through southwest Missouri will likely move into the vicinity of the terminal between 15-16Z. Additional development looks likely late this afternoon into the evening, but timing and coverage is unclear at this time. Carney && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 20, 3:54 AM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 354 AM CDT Sun May 20 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-210900- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 354 AM CDT Sun May 20 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Isolated severe thunderstorms will be possible across the area through this evening. Large hail and damaging winds will be the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday The chance of thunderstorms will continue each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. Britt
In the hours before
Local storm report, May 20, 6:23 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 AM HAIL WOOD RIVER 38.86N 90.08W
05/20/2018 M1.00 INCH MADISON IL TRAINED SPOTTER
&&
BRITTSpecial weather statement, May 20, 7:12 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service St Louis MO
712 AM CDT SUN MAY 20 2018
ILZ065-201245-
Fayette IL-
712 AM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 745 AM
CDT...
At 712 AM CDT, Doppler radar was tracking a strong thunderstorm over
Vandalia, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Vandalia, St. Elmo, Brownstown, Wrights Corner, Shobonier, Avena, La
Clede, Shafter, St. Peter, Loogootee, St. James, St. Paul, Hagerstown
and Bayle City.
This includes Interstate 70 in Illinois between exits 61 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3884 8917 3910 8923 3919 8881 3891 8881
3892 8869 3885 8869
TIME...MOT...LOC 1212Z 257DEG 27KT 3897 8912
BrittLocal storm report, May 20, 7:51 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
751 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HAIL GRANITE CITY 38.72N 90.13W
05/20/2018 M1.00 INCH MADISON IL PUBLIC
&&
PWSpecial weather statement, May 20, 8:40 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service St Louis MO
840 AM CDT SUN MAY 20 2018
MOZ041-047>050-201445-
Moniteau MO-Cole MO-Osage MO-Boone MO-Callaway MO-
840 AM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR COLE...SOUTHEASTERN BOONE...
SOUTHWESTERN CALLAWAY...OSAGE AND SOUTHEASTERN MONITEAU COUNTIES
UNTIL 945 AM CDT...
At 840 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from High Point to near Iberia. Movement was
northeast at 45 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Jefferson City, Fulton, California, Ashland, Holts Summit, Linn,
Belle, Wardsville, St. Martins, Taos, Russellville, New Bloomfield,
Freeburg, Westphalia, Lake Mykee Town, Centertown, St. Thomas, High
Point, Rich Fountain and McGirk.
This also includes Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3890 9201 3850 9164 3829 9165 3829 9219
3834 9220 3832 9226 3834 9229 3834 9241
3843 9241 3843 9262 3846 9267 3853 9273
TIME...MOT...LOC 1340Z 242DEG 39KT 3851 9260 3814 9226
CarneyThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:39 PM CDT | Special Weather Statement | LSX | Osage | 66 min |
| May 19, 8:15 PM CDT | Special Weather Statement | LSX | Crawford, Gasconade | 75 min |
| May 20, 1:47 AM CDT | Special Weather Statement | LSX | Knox | 43 min |
| May 20, 8:40 AM CDT | Special Weather Statement | LSX | Cole, Osage | 65 min |
| May 20, 9:05 AM CDT | Severe Thunderstorm Warning | LSX | Gasconade, Osage | 40 min |
| May 20, 9:23 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Gasconade | 22 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.